1. Health

Your suggestion is on its way!

An email with a link to:

http://thyroid.about.com/library/weekly/aa030801a.htm

was emailed to:

Thanks for sharing About.com with others!

Most Emailed Articles

Stress and Health Self Test

Trouble Taking Vitamins and Supplements?
Here Are Tips and Pointers to Help
 Join the Discussion
"Do you ever find that you feel queasy after taking your vitamins and supplements? Have you found any things that help?"
Mary
 
 Related Resources
• Vitamins and Nutritional Supplements for Thyroid Disease
• How To Take Your Thyroid Medication
• Thyroid Hormone Replacement and Foods, Supplements and Other Drugs -- A Q&A on Interactions  
 From Other Guides
• How to Choose a Supplement  
 Elsewhere on the Web
• Andrew Weil, MD -- Best Way to Take Vitamins and Minerals?
• Nature Made
 

by Mary J. Shomon

I personally take quite a number of vitamins, herbs and supplements. One night, after downing a handful of amino acid supplements, I found myself with a terrible case of heartburn, so bad that it kept me up for several hours, and had me downing Maalox. The instructions on the bottle of amino acids had said "take 4 tablets before bedtime." I'd followed instructions, but it became obvious that taking this supplement the way it was prescribed wasn't going to work for me, when I tested it again a few nights later, and again was up until 3 a.m. With horrendous heartburn.

I turned to dietitian Lynn Moss, M.S., R.D., a continuing education specialist for Pharmavite, makers of Nature Made and Nature's Resource supplements and herbs, for some solutions to my own problem, as well as some other questions regarding problems that can arise when taking vitamins and supplements.

(Please keep in mind, you should always discuss any change in treatment with your physician or practitioner)

Q. When a vitamin or supplement is recommended to be taken on an empty stomach, what should you do if your stomach becomes upset taking that product?

A. According to Moss, "When it's recommended to take on an empty stomach, that's usually for absorption purposes. If you can't tolerate taking a vitamin or supplement on an empty stomach, and have some stomach discomfort after taking a product, you can take it with some light food. You may not get the 100% maximum effect, but you still will get benefits."

Moss brings up the supplement SAM-E as an example. "SAM-E is recommended to be taken on an empty stomach, as empty as you can. However, some people find it causes stomach upset. In that case, if you take the SAM-E an hour after you eat, where there's still some food in your system, you can get much of the benefit of the SAM-E while minimizing stomach upset."

Q. What about taking supplements right before going to bed?

A. "In some people, this may not be a good idea, because it can cause heartburn or nausea or you'll find herbs 'repeating' on you," says Moss. It's a particular problem for those who take a handful of pills and then go right to bed. Moss suggests allowing some time to elapse between taking supplements and getting into a lying-down position. You can also take a little bit of food to help stabilize absorption.

Q. Are there vitamin and supplement options for people who find it difficult to swallow pills?

A. According to Moss, "you may want to consider opening up capsules, blending them, along with vitamin/supplement pills, and into a smoothie to drink. Unless a supplement is recommended to take on an empty stomach, this approach can be just as effective as taking this in capsule/pill form."




Contact Mary Shomon by Phone!



YOU CAN STAY INFORMED ON THE LATEST THYROID DISEASE INFORMATION

Whether it's a free email newsletter or report about thyroid disease, the latest books that help you live well with your thyroid condition, or support and information from fellow thyroid patients, you'll find a variety of resources here at the About Thyroid site.

You can opt-out at any time. Please refer to our privacy policy for contact information.

Discuss in my forum

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.